Alert archive / Alabama / Special Weather Statements in 2024
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 21, 2024, 3:21 PM CDT for Tuscaloosa County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2024, 3:21 PM CDT (20:21 UTC)
- Expired
- Jul 21, 2024, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 93 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110
WWUS84 KBMX 212021
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT Sun Jul 21 2024
ALZ022-023-031-212045-
Greene AL-Pickens AL-Tuscaloosa AL-
321 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCALOOSA...
SOUTHEASTERN PICKENS AND NORTHEASTERN GREENE COUNTIES THROUGH 345 PM
CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Lurleen State Park, or 9 miles northwest of Northport, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northwestern Tuscaloosa, Northport, Coker, Benevola, Lake Lurleen
State Park, Tuscaloosa Regional Airport, Mantua, Jena, Binion Creek
Landing, Snoddy, Lake Tuscaloosa, Ralph, Flatwoods, Fosters Boat
Landing, Kirk, Highway 69 Bridge, Oliver Lock And Dam, Elrod, Buhl,
and Sexton Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3314 8800 3341 8772 3337 8745 3301 8775
3303 8794
TIME...MOT...LOC 2021Z 287DEG 12KT 3334 8769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:34 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 21, 2:34 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 234 PM CDT Sun Jul 21 2024 ...New LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 141 PM CDT SUN JUL 21 2024 This afternoon. Broad troughing remains over the Mid South and Central Plains while elongated mid-level ridging was centered Nevada. A surface front is just to our northwest, extending from near Nashville TN southwest to near Monroe LA. RAP 13 km mesoanalysis depicts a shortwave disturbance over Central Alabama with a more defined shortwave over Southeast Mississippi. 500-700 mb RH moisture analysis depicts a gradient that is roughly parallel to the Interstate 59 corridor with higher precipitable water values to the southeast and lower values to the northwest. A localized boundary appears to be positioned from west to east just south of the Birmingham Metro that showers and storms have developed along over the past 2 hours. The corridor between Interstate 59 and Interstate 85 looks to have the greatest potential for experiencing shower and thunderstorm activity with isolated activity further north and west. The Birmingham and Tuscaloosa metro areas may experience development during this time frame as north and west propagating outflow boundaries expand outward from continuing activity. We will be monitoring areas that experience multiple storms as heavy rainfall will cause concerns for water ponding in urban and low- lying areas. Winds will be from the south- southwest at 4-8 mph with high temperatures ranging from the mid 80s far east to the upper 80s far south and far west. Tonight. Broad troughing will remain just to our west while most modeling depicts additional shortwave activity moving northeast over our South-Central Counties. The forecast will call for mostly cloudy skies with scattered to numerous showers and some thunderstorms persisting generally across the southeast two-thirds of the forecast area due to the upper level support coupled with a persistent airmass that is near saturated through a deep layer according to modeling. Winds will be from the south at 3-6 mph and low temperatures will range from around 70 far northeast and east to readings in the low 70s west and far south. Monday. Another shortwave is progged by most modeling to move northeast over the South-Central portion of the area. while broad troughing persists just to the northwest. The surface front remains to the northwest of the area as well. Expect mostly cloudy skies with scattered to numerous showers and storms with the better chances across the southern two-thirds of the forecast area. Winds will be from the south to southwest at 4-8 mph and high temperatures will range from the mid 80s far east to around 90 far west and far south. 05 && .LONG TERM... (Monday night through next Saturday) Issued at 156 PM CDT SUN JUL 21 2024 Not many changes have been made to the long-term forecast on today's update, as a wet and unsettled pattern will continue through the upcoming week. Central Alabama will continue to be wedged in between a trough stretched across the center of the CONUS and a building ridge over the western Atlantic. Upper level shortwave activity will continue to help trigger scattered to numerous showers and storms each day. Highest coverage will be diurnally-driven during the afternoon and early evening, with at least scattered nocturnal convection during the overnight hours. Rain chances could become more widespread during the day on Wednesday as global guidance is suggesting a possibility of upper level energy being left behind in the ArkLaTex region. With that solution, synoptic lift will be even more pronounced as the strong tropical southwest flow continues. We'll have to continue our watch for the potential of heavy rainfall and flooding as we continue to have widespread rains on consecutive days. The overall pattern is showing some signs of change toward the end of the forecast period with the potential of a strong upper ridge building over the Central Gulf. If that solution were to verify, it would signal hotter temperatures and overall lower rain chances. 56/GDG && .AVIATION... (18Z TAFS) Issued at 1224 PM CDT SUN JUL 21 2024 Showers and storms are in vicinity of EET and ANB currently this this activity moving east-northeast with time. TCL and BHM are not affected for now, but ASN likely will within the next 2 hrs. Some showers are approaching MGM with thunderstorm activity to the south/southeast for now with thunderstorm potential increasing through the rest of the afternoon there. Expect activity to continue into the evening with showers and some storms overnight. Some patchy fog will again be possible across the northeast sites. Mostly cloudy skies with more shower and thunderstorm activity is forecast on Monday with best potential during the late morning through the afternoon hours. 05 && .FIRE WEATHER... A rainy pattern will continue through the early part of next week. The humid airmass will keep minimum relative humidity values in the 60 to 80 percent range. Fog development is possible each night, especially in areas that saw rain during the day. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 86 71 86 / 70 70 50 70 Anniston 70 85 72 86 / 70 70 60 70 Birmingham 72 86 72 86 / 70 70 50 70 Tuscaloosa 72 88 73 86 / 70 70 50 70 Calera 71 85 72 87 / 70 70 50 70 Auburn 71 86 73 88 / 70 70 50 70 Montgomery 73 89 73 90 / 70 70 50 70 Troy 72 88 72 91 / 70 70 50 70 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....56/GDG AVIATION...05
Hazardous weather outlook, Jul 21, 3:49 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 349 AM CDT Sun Jul 21 2024 ALZ011>015-017>050-221200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 349 AM CDT Sun Jul 21 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 21, 12:24 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1224 PM CDT Sun Jul 21 2024
ALZ025-211800-
Shelby AL-
1224 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SHELBY COUNTY
THROUGH 100 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby County Airport, or near Calera, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alabaster, Calera, Montevallo, Columbiana, Shelby County Airport,
American Village, Shelby, Camp Branch, and Alabaster Veterans Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3313 8684 3320 8683 3324 8656 3307 8658
TIME...MOT...LOC 1723Z 271DEG 18KT 3317 8677
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special weather statement, Jul 21, 3:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
320 PM CDT Sun Jul 21 2024
ALZ023-212045-
Tuscaloosa AL-
320 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL TUSCALOOSA COUNTY
THROUGH 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bankhead Lock And Dam, or 19 miles southwest of
Cordova. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wiley, Windham Springs, and Whitson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 8754 3360 8746 3360 8737 3359 8737
3359 8732 3349 8732 3349 8733 3347 8734
3346 8734 3343 8744
TIME...MOT...LOC 2019Z 073DEG 1KT 3355 8741
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Jul 21, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
321 PM CDT Sun Jul 21 2024
ALZ022-023-031-212045-
Greene AL-Pickens AL-Tuscaloosa AL-
321 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCALOOSA...
SOUTHEASTERN PICKENS AND NORTHEASTERN GREENE COUNTIES THROUGH 345 PM
CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Lurleen State Park, or 9 miles northwest of Northport, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northwestern Tuscaloosa, Northport, Coker, Benevola, Lake Lurleen
State Park, Tuscaloosa Regional Airport, Mantua, Jena, Binion Creek
Landing, Snoddy, Lake Tuscaloosa, Ralph, Flatwoods, Fosters Boat
Landing, Kirk, Highway 69 Bridge, Oliver Lock And Dam, Elrod, Buhl,
and Sexton Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3314 8800 3341 8772 3337 8745 3301 8775
3303 8794
TIME...MOT...LOC 2021Z 287DEG 12KT 3334 8769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:03 AM CDT | Areal Flood Advisory | BMX | Marengo | 3 hr |
| Jul 21, 12:24 PM CDT | Special Weather Statement | BMX | Shelby | 36 min |
| Jul 21, 12:58 PM CDT | Areal Flood Advisory | BMX | Chilton, Shelby | 3 hr |
| Jul 21, 1:59 PM CDT | Areal Flood Advisory | BMX | Sumter | 4 hr |
| Jul 21, 3:11 PM CDT | Areal Flood Advisory | BMX | Lee, Russell | 4 hr |
| Jul 21, 3:20 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Jul 21, 3:22 PM CDT | Areal Flood Advisory | BMX | Chambers | 3 hr |
| Jul 21, 3:31 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton | 3 hr |
| Jul 21, 5:29 PM CDT | Areal Flood Advisory | BMX | Dallas, Hale, Marengo, Perry | 4 hr |
| Jul 21, 5:37 PM CDT | Areal Flood Advisory | BMX | Bullock, Macon | 3 hr |
| Jul 21, 6:22 PM CDT | Special Weather Statement | BMX | Lowndes | 38 min |
Nearby
Special Weather Statements in Alabama, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.